The Annals of Statistics

On the Validity of the Formal Edgeworth Expansion

R. N. Bhattacharya and J. K. Ghosh

Full-text: Open access

Abstract

Let $\{Y_n\}_{n\geqq 1}$ be a sequence of i.i.d. $m$-dimensional random vectors, and let $f_1,\cdots, f_k$ be real-valued Borel measurable functions on $R^m$. Assume that $Z_n = (f_1(Y_n),\cdots, f_k(Y_n))$ has finite moments of order $s \geqq 3$. Rates of convergence to normality and asymptotic expansions of distributions of statistics of the form $W_n = n^{\frac{1}{2}}\lbrack H(\bar{Z}) - H(\mu)\rbrack$ are obtained for functions $H$ on $R^k$ having continuous derivatives of order $s$ in a neighborhood of $\mu = EZ_1$. This asymptotic expansion is shown to be identical with a formal Edgeworth expansion of the distribution function of $W_n$. This settles a conjecture of Wallace (1958). The class of statistics considered includes all appropriately smooth functions of sample moments. An application yields asymptotic expansions of distributions of maximum likelihood estimators and, more generally, minimum contrast estimators of vector parameters under readily verifiable distributional assumptions.

Article information

Source
Ann. Statist., Volume 6, Number 2 (1978), 434-451.

Dates
First available in Project Euclid: 12 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aos/1176344134

Digital Object Identifier
doi:10.1214/aos/1176344134

Mathematical Reviews number (MathSciNet)
MR471142

Zentralblatt MATH identifier
0396.62010

JSTOR
links.jstor.org

Subjects
Primary: 62E20: Asymptotic distribution theory
Secondary: 62G05: Estimation 62G10: Hypothesis testing 62G20: Asymptotic properties

Keywords
Asymptotic expansion delta method Cramer's condition minimum contrast estimators

Citation

Bhattacharya, R. N.; Ghosh, J. K. On the Validity of the Formal Edgeworth Expansion. Ann. Statist. 6 (1978), no. 2, 434--451. doi:10.1214/aos/1176344134. https://projecteuclid.org/euclid.aos/1176344134


Export citation

Corrections

  • See Correction: R. N. Bhattacharya, J. K. Ghosh. Correction to "On the Validity of the Formal Edgeworth Expansion". Ann. Statist., Volume 8, Number 6 (1980), 1399--1399.